Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viral load and blips
Nov 14, 2013

Hello Dr Young,

Greetings from Spain.

First of all, I would like to thank you for the great help that you and your colleagues give us.

My concern is the following: I was on Atripla since December 2010, few months after being detected, and I got to an undetectable V.L. in May 2011. In July 2012 V.L. was suddenly up to 78 but in August of the same year V.L. was again undetectable.

In June 2013 V.L. was once again up, this time to 153.

At the same time with my doctor we decided to switch from Atripla to Eviplera (rilpivirina/tenofovir/emtricitabina) to avoid some Atripla side effects (insomnia and abnormal dreams). In the following test at the end of august 2013, V.L. was down to 53, but still not undetectable. My CD4 count, though, is at the highest level since I was detected positive: 571 and 29% and I actually feel very good. After this test, my doctor started to tell me that we might have to consider changing the medication, as the V.L. is low but not undetectable.

I am actually very happy with Eviplera as I sleep much better since I started (in July this year), no longer have nightmares or vivid dreams and it is still one pill a day, which makes my life much easier since I travel a lot for work.

Do you think that such a low viral load is worrying and I should really change medication, that means having to take more pills? Also, if in the next test my viral load were undetectable, would it be still necessary to consider this change? And is it normal to have 2 blips within more or less 1-year time frame?

Thanks a lot for your answer.

Response from Dr. Young

Hello and thanks for posting.

Viral load blips are defined as detectable tests that are preceded and followed by undetectable HIV levels. Blips <400 copies/mL are not associated with the emergence of drug resistance or treatment failure. It's only blips above 400 copies that get my attention, as several studies suggest that this circumstance may be associated with increased risk of virological failure.

Blips are very common- about 1/3 of individuals with HIV on treatment experience them, having a couple in a year doesn't alarm me.

Persistent low-level viral loads (or viremia) is associated with increased risk of resistance, so it's important to sort out what the current situation is. A careful look at adherence or acute infection is in order- as is a repeat VL test in 4-6 weeks. Know that simple things like missing doses, vaccinations or minor infections (like a cold sore) can produce low level viremia.

In review of your results, I wouldn't be alarmed by the first set of tests, since you returned to undetectable levels. A new detectable VL of 53 isn't very concerning, but it will be important to know what the next test shows. If the VL returns to undetectable, then I wouldn't recommend changing therapy for this reason. Should the next test confirm detectable, then every attempt should be made to rule out a reason for the result (see above) and obtain a resistance test to determine what medications might work best.

Hope that's helpful, BY



Previous
Just want to say THANK YOU
Next
Low Cd4 & Virus load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement